Care of Chronic Illness Flashcards
7 cards from real RPN practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 7 Care of Chronic Illness flashcards as text
A patient with systemic lupus erythematosus (SLE) asks why they should avoid sunlight. The nurse's best response is:
Answer: Sunlight causes photosensitivity and can trigger disease flares
UV radiation triggers photosensitivity reactions and can precipitate SLE flares.
A patient with end-stage renal disease on hemodialysis reports feeling itchy all over. This is most likely caused by:
Answer: Accumulation of phosphorus and uremic toxins
Uremic pruritus is caused by buildup of phosphorus and uremic toxins in patients with inadequate renal clearance.
A patient with Crohn's disease is experiencing a flare. Which dietary approach is typically recommended during active disease?
Answer: Low-residue diet with small, frequent meals
A low-residue diet reduces bowel irritation and the frequency of stool during active Crohn's flares.
A patient with heart failure has a weight gain of 3 pounds overnight. What is the most appropriate nursing action?
Answer: Notify the physician and review fluid intake
Rapid weight gain of 2-3 pounds overnight indicates fluid retention requiring prompt provider notification.
A nurse is teaching a patient with hypertension about lifestyle modifications. Which instruction has the greatest impact on blood pressure reduction?
Answer: Follow the DASH diet emphasizing fruits, vegetables, and low-fat dairy
The DASH diet consistently shows significant blood pressure reduction and is a cornerstone of hypertension lifestyle management.
A patient with chronic pain rates pain at 8/10 despite scheduled analgesia. Which term describes this pain?
Answer: Breakthrough pain
Breakthrough pain is pain that exceeds the control provided by a scheduled analgesic regimen and requires additional intervention.
A patient with epilepsy is prescribed phenytoin. Which instruction about this medication is most important?
Answer: Never stop phenytoin abruptly without physician guidance
Abrupt discontinuation of phenytoin can precipitate status epilepticus, a life-threatening condition.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy